If you take your medication with alcohol, you can experience much stronger effects of both the alcohol and medication. Because alcohol also depresses your central nervous system, it magnifies the sedative effects of your pain medication. Your ability to use good judgment is impaired. If you are addicted to either, or both substances, your risk of overdose will be even higher.
What is Lortab?
Lortab is an opiate pain medication that contains acetaminophen (Tylenol) and hydrocodone. Acetaminophen is a pain reliever that has no opioids in it. It’s commonly used to relieve minor pain and fever. This medication is prescribed to help relieve pain that ranges from moderate to severe. Lortab works to lessen your pain by changing how your body responds to pain signals. If you have a medical condition causing severe pain, Lortab is one of the prescription options a doctor might have you consider.
One effect of Lortab is a feeling of euphoria (happiness). When you experience this, it becomes easier to understand how someone might become dependent on this medication. When you try to stop taking it, you may experience symptoms of withdrawal, which will urge you to try to find sources of hydrocodone so that you can feel good again.
Common Side Effects of Lortab
Because Lortab is a narcotic pain reliever, you’ll notice definite side effects. It’s a good idea to take your medication with food so you don’t experience the more negative digestive upset that can occur. Even so, you’ll likely feel drowsy after taking your medication. You may also feel dizzy for a little while and your vision may be blurred. You may also experience a ringing in your ears (tinnitus), along with clouded thinking. Even though your medication is intended to relieve pain, you may get a headache and feel anxious or experience other mood changes.
If you forget to take your medication with food, you may experience an upset stomach and nausea. You may vomit or develop constipation; this is a common side effect of narcotic medications. Because it slows everything in your body down, you may expect your bowels to slow down as well. Your mouth may feel dry, so you should have plenty of water on hand.
Possible Interactions of Alcohol and Lortab
Mixing your medication with alcohol is dangerous. Even if you did so inadvertently, you may experience some frightening side effects to the point where you need emergency medical attention. Because your medication and alcohol are both depressants, they affect your central nervous system and, together, cause slowed breathing and pulse.
Lortab and alcohol have very similar effects on a person’s mental state and body, and they may soon find that they’re addicted to both substances. The high someone experiences when they take Lortab is made even stronger when they take it with alcohol, and so they do so purposely. However, every time they do, they run the risk of a fatal overdose.
Even worse, the effects of long-term abuse of both substances will develop much more quickly:
Symptoms of Alcohol/Lortab Abuse
You’ll be able to detect some signs that someone you love is abusing Lortab.
Keep in mind that the symptoms and signs are both mental and physical:
The mental symptoms include:
Signs of alcohol abuse:
Some symptoms of both types of abuse are similar: forgetfulness, short-term memory loss. If you see any signs of abuse, you might consider intervening.
Signs of a Lortab Overdose
At any time that a loved one displays symptoms of an overdose to Lortab, it’s time to get emergency medical help for them.
These symptoms include:
Once emergency medical personnel arrive, they will administer a dose of Narcan (naloxone), which helps to reverse an overdose. (If you know or suspect that your loved one is abusing Lortab, you can get a prescription for this yourself and keep it with you at all times.)
Call 911 and report an overdose of hydrocodone (Lortab). If you have information including the person’s weight, condition, and age, you should provide that, the name of the drug, when it was taken, and how much was taken. Even if you don’t have this information, you should still contact 911. If you have the bottle of meds, take it with you.
Medical personnel will provide airway support, take urine and blood for testing, and administer activated charcoal to minimize the effects of the overdose. An ECG will be done to measure the activity of the heart.
A chest X-ray and CT scan will also be ordered. IV fluids will be started so your loved one can flush the drug out more quickly. They will also receive a laxative and medications to treat overdose symptoms. Until your loved one realizes they have a problem, they may suffer more than one overdose.